Accolate: Asthma Drug Linked to Liver DamageDec 20, 2000 | WebMD Accolate, a popular drug used to prevent asthma attacks, may cause severe liver damage in some users, according to drugmaker AstraZeneca. To be safe, people who take the drug especially women should have regular blood tests to monitor their liver function, David Quan, PharmD, tells WebMD.
At least three women have sustained serious liver damage after being on the oral asthma medicine for several months, says Quan, assistant professor of pharmacy at the University of California, San Francisco (UCSF).
The drug is usually well tolerated, says Frank Casty, MD, executive director of respiratory medicine at AstraZeneca. More than 1 million people have been treated with it since it went on the market in 1996.
AstraZeneca has been working closely with the FDA since reports of possible liver complications first surfaced earlier this year, he says. In September, the FDA gave the go-ahead to an AstraZeneca plan to alert physicians about possible complications. Rather than issue an official FDA warning, says Casty, his company instead sent out a notice that same month to physicians through the publisher of Physicians' Desk Reference, a guidebook virtually all doctors use to look up information on drugs, including side effect warnings.
According to the PDR notice, patients taking Accolate who come down with a fever, stomach pain, rash, jaundice, or nausea should contact their physicians. The doctor should advise them to discontinue use of the drug at that time, says Casty, and then perform blood tests to check liver enzyme levels. If the levels are much higher than normal, the drug should not be resumed.
Quan published an article in December's Annals of Internal Medicine that describes the adverse reactions people can have to Accolate. He says all patients taking the drug but especially women should have regular blood tests.
If the liver enzyme level is two or three times normal, the patient is probably going to be OK as long as her physician keeps a close eye on things, he says.
"But if it is more than three times above normal, and you can't identify anything else that could be causing the elevation, and the only new drug started in the previous 6 months is [Accolate], the clinician should consider stopping the drug," Quan tells WebMD.
Although AstraZeneca is continuing to monitor the situation, Casty says the company has "no plans to make any further changes to the package insert at this time."
In their article, Quan and colleagues reported on a 49-year-old woman with chronic asthma who developed flu-like symptoms vomiting, rash, and fatigue after taking 20 mg of Accolate twice a day for 5 months. The woman was also taking several other asthma drugs at the same time, says Quan. She eventually required a liver transplant.
Another woman who took the drug for 9 months developed jaundice, but the condition resolved itself when the drug was stopped. A third woman who took the drug for 6 months required steroid treatments for her damaged liver.
"I think it is difficult to make firm recommendations about surveillance at this time," says Timothy J. Davern, MD, who co-wrote the study with Quan. The drug is so widely used, and the worst reactions occur in so few people, that it's tough to make the case for close monitoring, economically speaking, he says.
Nevertheless, publication of this report will alert doctors of possible damage the drug may do the liver, Davern, an adjunct assistant professor of medicine at UCSF, tells WebMD. If this increased awareness results in the reporting of more cases, he says, "We will have some firm data on which to make recommendations."